Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Lubbock, TX

June 4, 2002Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 4, 2002, 8:36 PM CDT for Terry County, Texas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 8:36 PM CDT (01:36 UTC)
Expired
Jun 4, 2002, 9:15 PM CDT
In force
39 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Terry County, TX

The radar

The Lubbock radar (KLBB), 61 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 9:03 PM CDTHail 0.75Brownfield, TX
Jun 4, 9:25 PM CDTHail 0.75Brownfield, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1778 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2351 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 050136
SVRLBB
TXC445-050215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
835 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRY COUNTY IN NORTHWEST TEXAS

* UNTIL 915 PM CDT

* AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF HAIL THE SIZE OF GOLFBALLS 4 MILES
  EAST OF BROWNFIELD...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  RURAL AREAS EAST OF BROWNFIELD...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3337 10231 3296 10231 3303 10208 3338 10208

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:48 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 4, 3:48 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT TUE JUN 4 2002

UPPER LOW OVER WESTERN NEW MEXICO ATTM AS INDICATED BY LATEST WATER
VAPOR LOOP AND TRANSLATING SLOWLY EASTWARD. ALSO HAVE A PLUME OF
SUBTROPICAL MOISTURE RUNNING FROM BAJA ACROSS MEXICO AND INTO
SOUTHWEST TEXAS. SATELLITE ALSO SHOWS A PIECE OF ENERGY ALONG BASE
OF TROUGH ATTM MOVING INTO FAR WEST TEXAS AND THIS FEATURE TO MOVE
INTO FA DURING THE EVENING HOURS. MODELS IN FAIRLY GOOD AGREEMENT
WITH UPPER TROUGH...HOWEVER THEY SLOW THE TROUGH DOWN AND KEEP IT
WEST OF THE FA...THEN GRADUALLY SHEAR IT OUT ACROSS THE FA NEXT 48
HOURS.

ANOTHER FACTOR THAT WILL COME INTO PLAY THIS EVENING IS SURFACE
FRONT MOVING INTO THE FA AND SHARPENING DRYLINE OVER THE WESTERN
SOUTH PLAINS ATTM. HIGH CAPE OVER THE AREA WITH RUC INDICATING
SBCAPE 4000-5000 J/KG...GOOD CONVERGENCE ALONG THE DRYLINE AND
UNSTABLE AIRMASS. LOCALLY HEAVY RAIN POSSIBLE TONIGHT MOST AREAS
WITH BEST CHANCE LOW ROLLING PLAINS WHERE PW VALUES HIGHEST. SEVERE
STORMS ALSO LIKELY THROUGH THE EVENING HOURS WITH LARGE HAIL
THREAT...SO  WILL WORD FORECAST ACCORDINGLY. SEE SPC SWODY1 FOR
FURTHER DETAILS. WILL KEEP HIGH POPS GOING TONIGHT WITH BOUNDARY IN
AREA...LEFT EXIT REGION OF 80KT 25H JET STREAK TO MOVE ACROSS FA.
7H TEMPS ALSO TO COOL AS UPPER TROUGH MOVES INTO REGION.

FOR THE EXTENDED WILL KEEP SKIES GENERALLY PARTLY CLOUDY AS SHEAR
AXIS TO BE NEAR/CLOSE TO THE FA THROUGH PERIOD. ANOTHER FRONT MOVES
INTO THE FA SUNDAY AND WILL CONTINUE SLIGHT CHANCE OF PRECIP FOR
SUNDAY. TEMPERATURES TO STAY IN THE 80S/90S THROUGH EXTENDED PERIOD
WITH NIGHTTIME LOWS IN THE 50S/60S.

PRELIM NUMBERS...

FRIONA      52/75/54/79  7321
TULIA       53/76/55/80  7321
BROWNFIELD  59/79/59/83  8431
LUBBOCK     59/77/57/82  8431
CHILDRESS   59/75/58/83  8731
ASPERMONT   62/80/61/84  7731

.LUB...TORNADO WATCH UNTIL 8 PM TXZ021>024-027>030-033>036-039>042.

XI

In the hours before

Special weather statement, Jun 4, 4:13 PM CDT, 4 hours 23 minutes before
TXZ021>024-027>030-033>036-039>042-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
413 PM CDT TUE JUN 4 2002

...A TORNADO WATCH IS IN EFFECT FOR THE SOUTH PLAINS UNTIL 800 PM
CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
TEXAS SOUTH PLAINS UNTIL 8 PM CDT.

THE FOLLOWING COUNTIES ARE INCLUDED IN THIS WATCH...

PARMER... CASTRO... SWISHER... BRISCOE... BAILEY... LAMB...
HALE... FLOYD... COCHRAN... HOCKLEY... LUBBOCK... CROSBY...
YOAKUM... TERRY... LYNN AND GARZA.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
Special weather statement, Jun 4, 8:25 PM CDT, 11 minutes before
TXZ021>044-050600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
825 PM CDT TUE JUN 4 2002

...SEVERE THUNDERSTORM WATCH NUMBER 384 IN EFFECT FOR ALL OF THE
SOUTH PLAINS...LOW ROLLING PLAINS AND EXTREME SOUTHERN TEXAS
PANHANDLE UNTIL 1 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IN EFFECT UNTIL 1 AM CDT.  THE WATCH INCLUDES THE FOLLOWING
COUNTIES...

PARMER... CASTRO... SWISHER... BRISCOE... HALL... CHILDRESS...
BAILEY... LAMB... HALE... FLOYD... MOTLEY... COTTLE... COCHRAN...
HOCKLEY...LUBBOCK... CROSBY... DICKENS... KING... YOAKUM... TERRY...
LYNN...GARZA... KENT... AND STONEWALL.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR LARGE
HAIL AND DAMAGING WINDS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:16 PM CDTSevere Thunderstorm WarningLUBHale44 min
Jun 4, 7:21 PM CDTSevere Thunderstorm WarningLUBLamb39 min
Jun 4, 7:26 PM CDTSevere Thunderstorm WarningLUBStonewall34 min
Jun 4, 7:28 PM CDTSevere Thunderstorm WarningLUBHockley47 min
Jun 4, 7:29 PM CDTSevere Thunderstorm WarningLUBStonewall31 min
Jun 4, 7:49 PM CDTSevere Thunderstorm WarningLUBLubbock41 min
Jun 4, 8:01 PM CDTSevere Thunderstorm WarningLUBLynn59 min
Jun 4, 8:09 PM CDTFlash Flood WarningLUBHale, Lubbock111 min
Jun 4, 8:19 PM CDTSevere Thunderstorm WarningLUBHockley56 min
Jun 4, 8:28 PM CDTSevere Thunderstorm WarningLUBLubbock47 min
Jun 4, 8:43 PM CDTSevere Thunderstorm WarningLUBCrosby62 min
Jun 4, 9:00 PM CDTSevere Thunderstorm WarningLUBLynn60 min
Jun 4, 9:06 PM CDTSevere Thunderstorm WarningLUBFloyd39 min
Jun 4, 9:16 PM CDTSevere Thunderstorm WarningLUBTerry29 min
Jun 4, 9:17 PM CDTSevere Thunderstorm WarningLUBLubbock58 min
Jun 4, 9:44 PM CDTSevere Thunderstorm WarningLUBCrosby16 min
Jun 4, 9:55 PM CDTSevere Thunderstorm WarningLUBDickens65 min
Jun 4, 9:59 PM CDTSevere Thunderstorm WarningLUBLynn61 min
Jun 4, 10:20 PM CDTSevere Thunderstorm WarningLUBGarza55 min
Jun 4, 10:56 PM CDTSevere Thunderstorm WarningLUBDickens34 min
Jun 4, 11:08 PM CDTSevere Thunderstorm WarningLUBKing67 min
Jun 4, 11:13 PM CDTSevere Thunderstorm WarningLUBKent62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.